Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 35, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 26, 2018, 2:32 AM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 28 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2018, 2:32 AM EDT (06:32 UTC)
- Expired
- Jul 26, 2018, 3:00 AM EDT
- In force
- 28 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 44 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 2:40 AM EDT | TSTM WND DMG | Uxbridge, MA | LOTS OF DEBRIS ON THE LOWER END OF SUTTON STREET |
| Jul 26, 2:40 AM EDT | TSTM WND DMG | Uxbridge, MA | TREE AND WIRES DOWN ON WEST HARTFORD AVE |
| Jul 26, 2:40 AM EDT | TSTM WND DMG | Uxbridge, MA | TREE BRAND ON WIRES ON HARTFORD AVENUE WEST |
| Jul 26, 2:40 AM EDT | TSTM WND DMG | Uxbridge, MA | TREE DOWN ON HAZEL STREET |
| Jul 26, 2:41 AM EDT | TORNADO | Upton, MA | EF-1 TORNADO CONFIRMED IN WESTERN UPTON. |
| Jul 26, 2:47 AM EDT | TSTM WND DMG | Upton, MA | PINE TREE ON A TRUCK AND WIRES TORN COMPLETELY OFF HOUSE AT 147 MAIN STREET |
| Jul 26, 2:47 AM EDT | TSTM WND DMG | Upton, MA | PORCH ROOF BLOWN OFF AND LANDED AT NEIGHBORS HOUSE. LARGE TREE DOWN ON MAIN STREET. |
| Jul 26, 2:47 AM EDT | TSTM WND DMG | Upton, MA | TREE DOWN ON THE BACK OF A HOUSE AT 6 EPHRIAMS WAY. ONE OF THE BRANCHES WENT THROUGH THE ROOF OF THE HOUSE. |
| Jul 26, 2:47 AM EDT | TSTM WND DMG | Upton, MA | TREE DOWN ON WIRES ON FOWLER STREET |
| Jul 26, 2:47 AM EDT | TSTM WND DMG | Upton, MA | WIRES DOWN ON LOWER HARTFORD AVE |
| Jul 26, 2:47 AM EDT | TSTM WND DMG | Upton, MA | WIRES DOWN ON MAIN STREET NEAR MILL HOUSE ROAD |
| Jul 26, 3:06 AM EDT | TSTM WND DMG | Southborough, MA | LARGE BRANCH DOWN ON WIRES ON FLAG ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 6.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
069 WUUS51 KBOX 260632 SVRBOX MAC017-027-260700- /O.NEW.KBOX.SV.W.0035.180726T0632Z-180726T0700Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Boston/Norton MA 232 AM EDT THU JUL 26 2018 The National Weather Service in Boston/Norton has issued a * Severe Thunderstorm Warning for... Southeastern Worcester County in central Massachusetts... South central Middlesex County in northeastern Massachusetts... * Until 300 AM EDT. * At 232 AM EDT, a severe thunderstorm was located over Uxbridge, or 9 miles southwest of Milford, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. * Locations impacted include... Framingham, Marlborough, Natick, Milford, Westborough, Grafton, Ashland, Northbridge, Hopkinton, Northborough, Holliston, Uxbridge, Southborough, Sutton, Douglas, Upton, Hopedale, Mendon and Sherborn. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4204 7166 4208 7176 4235 7161 4226 7132 TIME...MOT...LOC 0632Z 216DEG 30KT 4209 7168 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Nocera
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:31 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 25, 10:31 PM EDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1031 PM EDT Wed Jul 25 2018
.SYNOPSIS...
A tropical airmass will remain entrenched across southern New
England. Scattered showers and isolated thunderstorms will
will become more numerous tonight and Thursday with localized
flash flooding and isolated severe weather possible. Some relief
from the oppressive humidity will arrive this weekend and early
next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
No major changes to the forecast this evening. Main concern will
continue to be heavy rainfall and flooding. Not as concerned
about strong thunderstorms, other than the increased rainfall
rates such storms could produce.
Minor tweaks to timing to reflect observed trends this evening.
730 PM update...
MSAS mass fields along with local obs near the Delmarva suggest
the gradual development of a meso-low pres center within
embedded convection, which will begin to shift NE through the
evening. This has usurped some of the moisture this
afternoon/evening but with an implied warm front developing to
the S, have watched spotty SHRA continuing to develop across W
MA/CT within the deepest moisture currently available. Precip
rates are lower than they were this earlier today, so no
headlines outside of the current FF Watch. The meso- low is on
track, so for the most part will not be making too many
adjustments after 03Z this evening.
Previous discussion follows...
Shortwave trough over the Mid Atlantic states lifts through New
England later tonight. Surface low over the Appalachians moves
northeast and passes over New England toward sunrise. There is
a strong low level jet with this system, with 850 mb winds
reaching 50 knots.
Convergence ahead of this jet will generate appreciable low
level lift. The upper trough itself should also create some
lift. Meanwhile the airmass will be quite moist with
precipitable water values around 2.25 inches, a historically
high value but not the highest. Stability indices show some
limited support for convection with LIs below zero and CAPEs
around 500 J/Kg...a weak theta-e ridge shows over the interior
overnight.
Will forecast categorical pops for showers/tstms during the
night, favoring the period around and after midnight. Sufficient
lift and high moisture to include locally heavy downpours. Hard
to pinpoint one segment of our forecast area for flooding
risk...the north and west has been softened up by recent
downpours, while the south and east have several urban areas
that have proved in the past to be flashy. We will expand the
current Flash Flood Watch to cover all of our forecast area
except for Cape Cod and the Islands...including Block Island.
Strong low level winds with the coastal low will bring gusty
surface winds along the coast, especially over the Cape and
Islands. Gusts of 25-30 mph, possibly a little higher, are
expected after midnight.
Dew points in the lower 70s will keep overnight min temps in the
70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The downpours and gusty coastal winds and some fog start the day
Thursday. All of this moves offshore during the morning.
A front...hard to call it cold...moves in from the west during
the afternoon. This will bring another round of showers and
scattered tstms. PW values diminish during the morning, but then
increase a little during the afternoon. So there remains a
chance for locally heavy downpours during the afternoon.
The showers move off to the east Thursday night, but very humid
air lingers during the night. The moist air and light wind will
allow another night of fog, especially along the South Coast.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights...
* High humidity will continue through Saturday with periods of
showers and a few thunderstorms
* A brief dry spell Sunday into Monday, then wet weather may
return early next week
Overview...
Overall, 25.12Z guidance is in fair agreement with the synoptic
scale pattern through the weekend, beginning to diverge with a
trof/ridge interaction across the E CONUS early next week.
Overall, the broad S-SW flow remains, first as the current trof
across the Great Lakes lifts N toward Labrador during the
weekend. This allows the Bermuda high to retrograde, allowing
heights to rise. It's not until a deepening trof, fed by Baffin
Island vortex. New England remains on the E periphery of both of
these mean trofs, leading to a nearly persistent feed of
subtropical and even tropical moisture into early next week,
with only a few breaks over the weekend during the period the
ridge regains some control. With reasonable agreements, a
consensus blend of guidance will be used as a baseline for this
update.
Temperatures...
Overall, given a brief additional push of warm advection from
the building ridge to the SE, Fri looks to be the warmest day
as H85 temps top out around +16C by the late afternoon. This
would suggest highs in the mid and upper 80s across most of the
region away from the coast. For the remainder of the long term,
highs look to remain near seasonal normal values (low-mid 80s)
once again away from the onshore flow. However, the continued
flow of subtropical air will keep dwpts in the 60s and even low
70s at times, suggesting that overnight lows will remain on the
warmer side of normal, with humid nights and fog. Humidity will
remain, most comfortable Sun and Mon.
Precipitation...
A lingering cold front, slow moving due to it paralleling the
steering flow aloft, will slide through Fri into Sat. Modest ML
CAPE around 1000j/kg along with PWATS hovering around 2.00in
suggest occasional heavy SHRA/TSRA possible into the overnight
hours. Will still need to monitor for localized urban flooding
given the high PWATS. A lower risk on Sat, but non-zero with the
front stalling near the S coast. Sun and Mon look to be driest
days, thanks to rising heights and the influence of a modest
subsidence inversion. The deeper moisture returns Tue-Wed with
an increased risk for widespread SHRA and occasional TSRA,
similar to this week with a PWAT plume +2.00in.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday Night/...Moderate confidence.
Overnight...
Trend toward widespread MVFR (localized IFR) CIGS through the
overnight. SHRA/RA push NNE especially through 10Z from S-N
with localized heavier downpours and lowered vsbys. Conditions
begin to improve during the early AM. Gusty winds around 20-25
kt mainly SE MA after 06Z.
Thursday...
Conditions improve to VFR during Thursday. But showers and
thunderstorms develop again Thursday midday/afternoon ahead of
an advancing cold front. Expect brief cig/vsby reduction to MVFR
in any showers/storms.
Showers move offshore Thursday evening. Mainly VFR Thursday
night with areas of IFR in fog, especially across Southeast Mass
and Rhode Island.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Friday through Monday/...
Friday: Mainly VFR, with areas MVFR possible in chance SHRA,
slight chance TSRA.
Friday Night: Mainly VFR, with areas IFR possible particularly
in BR. Slight chance SHRA, isolated TSRA, patchy BR.
Saturday: Mainly VFR, with areas MVFR possible in chance SHRA,
slight chance TSRA.
Saturday Night: Mainly VFR, with local IFR possible in patchy
BR.
Sunday through Monday: Mainly VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday Night/...
South flow tonight with winds gusting to 30 knots around and
after midnight. A few stray gusts to 35 knots are possible, but
not enough to justify a Gale Warning for any of the waters.
Winds then diminish by midday Thursday. Rough seas build through
the night into Thursday morning with heights reaching 8-10 feet
on the outer waters. Showers, some with heavy downpours, will
create poor vsbys. Areas of fog will also reduce vsbys to 3
miles or less, and to less than 1 mile in some locations.
This weather system moves off to the east Thursday afternoon. A
few showers/tstms may approach from land during the afternoon,
then diminish in the evening. Expect diminishing wind and seas
Thursday night, along with reduced vsbys in fog.
Outlook /Friday through Monday/...
Friday: Winds less than 25 kt. Seas up to 5 ft.
Friday Night through Saturday Night: Winds less than 25 kt.
Areas of seas approaching 5 ft. Slight chance of rain showers,
isolated thunderstorms.
Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Sunday Night through Monday: Winds less than 25 kt.
&&
.CLIMATE...
High dew points and oppressive humidity are expected through
Friday.
Here are the daily highest observed values for our four climate
sites for each day through Friday, and the year these values
last occurred:
Boston
July 25 77/1986
July 26 76/1995
July 27 79/1940 *All-time highest at BOS*
Providence
July 25 77/1995
July 26 80/1940
July 27 76/1995
Hartford
July 25 76/1995
July 26 78/1995
July 27 81/2005 *July highest at BDL*
Worcester
July 25 75/2010
July 26 75/1995
July 27 74/2005
These numbers have been compiled from all hourly and special
observations since the start of dew point observations. Dew
points have been regularly observed at Boston since 1936, at
Providence since 1938, and at Hartford and Worcester since 1949.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 8 AM EDT Thursday for CTZ002>004.
MA...Flash Flood Watch until 8 AM EDT Thursday for MAZ002>021-026.
RI...Flash Flood Watch until 8 AM EDT Thursday for RIZ001>007.
MARINE...Small Craft Advisory until 10 PM EDT Thursday for ANZ232>234.
Small Craft Advisory until noon EDT Thursday for ANZ231.
Small Craft Advisory until 6 AM EDT Friday for ANZ235-237-250-
254>256.
Small Craft Advisory until 4 PM EDT Thursday for ANZ251.
&&
SYNOPSIS...WTB/Doody
NEAR TERM...WTB/Belk/Doody
SHORT TERM...WTB
LONG TERM...Doody
AVIATION...WTB/Doody
MARINE...WTB/Doody
CLIMATE...StaffHazardous weather outlook, Jul 25, 3:50 PM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 350 PM EDT Wed Jul 25 2018 CTZ002>004-MAZ002>021-026-RIZ001>007-262000- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI- 350 PM EDT Wed Jul 25 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition, strong thunderstorms may be capable of producing minor wind damage, such as downed branches or weakened trees. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ022>024-RIZ008-262000- Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- 350 PM EDT Wed Jul 25 2018 This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...This afternoon and tonight. Localized flash flooding of urban areas and small streams is possible into Thursday. In addition, strong thunderstorms may be capable of producing minor wind damage, such as downed branches or weakened trees. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-262000- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 350 PM EDT Wed Jul 25 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This afternoon and tonight. Heavy rain with a few strong thunderstorms are possible into Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 10:10 PM EDT | Areal Flood Warning | BOX | Franklin, Hampden, Hampshire | 3 hr |
| Jul 26, 3:00 AM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 30 min |
| Jul 26, 3:45 AM EDT | Special Weather Statement | BOX | Middlesex | 45 min |
| Jul 26, 1:24 PM EDT | Special Weather Statement | BOX | Worcester | 51 min |
| Jul 26, 1:30 PM EDT | Special Weather Statement | BOX | Worcester | 45 min |
| Jul 26, 2:35 PM EDT | Special Weather Statement | BOX | Worcester | 55 min |
| Jul 26, 2:43 PM EDT | Special Weather Statement | BOX | Middlesex | 62 min |
| Jul 26, 3:35 PM EDT | Special Weather Statement | BOX | Norfolk, Suffolk | 55 min |
| Jul 26, 4:20 PM EDT | Special Weather Statement | BOX | Norfolk | 40 min |
| Jul 26, 5:32 PM EDT | Special Weather Statement | BOX | Barnstable, Bristol, Plymouth | 88 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.